A few years ago I discovered that there’s an International Overdose Awareness Day that takes place on August 31st each year. I’m very grateful that there are so many people and communities coming together to bring awareness to something that can be prevented. It’s also a day to remember the loved ones we’ve lost to overdose.
So to bring awareness, I’d like to remind everyone about what has impacted my family the most and the reason I started this scholarship fund.
My mother died from opioids, so I wanted to share some information on what they are and the signs of an overdose. I’ve also provided links to the International Overdose Awareness Day Fact Sheets that go into detail about what to do if someone you know is showing signs of an overdose for opioids or other types of substances. It could save their life.
What are Opiods?
Opioids is an umbrella term for natural or synthetic drugs that are derived from – or related to – the opium poppy.
Opioids attach to receptors in the central nervous system, reducing pain signals to the brain. Commonly used opioids include oxycodone, morphine, codeine, heroin, fentanyl, methadone and opium.
Why do people become addicted to opioids?
Opioids can make your brain and body believe the drug is necessary for survival. As you learn to tolerate the dose you’ve been prescribed, you may find that you need even more medication to relieve the pain or achieve well-being, which can lead to dependency. Addiction takes hold of our brains in several ways — and is far more complex and less forgiving than many people realize.
Signs of an Overdose
Opioids dull the senses, induce relaxation and euphoria. They depress (slow down) breathing and the heart rate.
In high doses, opioids depress the body’s natural urge to breathe. When someone is having an overdose they can stop breathing and may die. Even if a person does not die from overdose, they can sustain brain damage.
Signs of overdose can include:
- No response to stimuli
- Shallow/stopped breathing
- Can’t be woken up
- Unusual snoring/gurgling sounds
- Blue/grey lips or finger tips
- Floppy arms and legs
If you cannot get a response from someone, do not assume they are asleep. Unusual or deep snoring is a common sign of overdose. Do not let people at risk ‘sleep it off ’.
Click on any of these fact sheets to learn more about what the substances are, the signs of an overdose, and how to respond when someone is showing these signs.
History of International Overdose Awareness Day:
“International Overdose Awareness Day was initiated in 2001 by Sally J Finn at The Salvation Army in St Kilda, Melbourne.
Since 2001, many community members as well as government and non-government organisations have held events to raise awareness and commemorate those who have been lost to drug overdose.